Theophylline toxicity

(Redirected from Aminophylline)

See theophylline for general drug information.

Background

  • Primarily used as a bronchodilator, however rarely used now due to better available options
  • Also studied for treatment of Acute Mountain Sickness and Contrast-Induced Nephropathy
  • PO available as elixer and capsule (12 or 24-hour extended release)
  • IV as aminophylline (shorter acting than PO)
  • Mechanism of action[1]:
    • Release of endogenous catecholamines → β2 agonism → bronchodilation
    • PDE inhibition → increases cAMP
    • Adenosine antagonist

Clinical Features

Differential Diagnosis

Evaluation

  • Theophylline level[2]
    • 10–20 μg/mL - Therapeutic
    • 20-80 μg/mL - Toxic level
    • 80-100 μg/mL - Severe toxicity or death
  • ECG
  • Metabolic panel
  • Lactic acid level
  • CK
  • Evaluate for co-ingestion

Management

  • Supportive care is the mainstay of treatment
  • Cardiovascular
    • Norepinephrine (alpha-agonist) for hypotension resistant to IVF
    • Refractory hypotension may respond to non-selective beta-blockers[1]
    • Beta-blockers (esmolol preferred due to short half-life) for tachydysrhythmias
  • GI decontamination (Multidose Activated Charcoal, Whole Bowel Irrigation)
  • Seizures
    • Lorazepam (Ativan) 1st line
    • Phenobarbital if lorazepam ineffective
    • Phenytoin (Dilantin) contraindicated as increases seizure in animal studies
  • Dialysis or plasmapheresis
    • Indicated in seizures, severe arrhythmias, hypotension, serum level >90 μg/mL (>40 μg/mL in chronic ingestion)

Disposition

  • Almost all patients will require admission
  • Can consider discharge with close followup (in conjunction with toxicology) if unintentional overdose, asymptomatic, and normal vital signs

See Also

External Links

References

  1. 1.0 1.1 Fisher, J., & Graudins, A. (2015). Intermittent haemodialysis and sustained low-efficiency dialysis (SLED) for acute theophylline toxicity. Journal of medical toxicology : official journal of the American College of Medical Toxicology, 11(3), 359-63.
  2. Aggelopoulou, E., Tzortzis, S., Tsiourantani, F., Agrios, I., & Lazaridis, K. (2018). Atrial Fibrillation and Shock: Unmasking Theophylline Toxicity. Medical principles and practice : international journal of the Kuwait University, Health Science Centre, 27(4), 387-391.

Authors:

Michael Holtz